Surprising Facts about Diabetes Medications

Julie Weber Trending Topics

Diabetes is a complex health condition with many medications and treatment options that differ based on the diagnosis of Type 1 or Type 2 Diabetes. Symptoms of a poisoning, dosing error, or overdose vary depending on the kind of medication involved.  What happens in a dosing mistake? What if a child swallows one of these medications? Should they go to the emergency room? The Missouri Poison Center is free, confidential, and always available to answer any of these questions and give our expert advice. Here are some of the most surprising facts about our calls involving diabetes medications:

INSULIN MISDOSES ARE (USUALLY) TREATED AT HOME

Insulin is a hormone made in the pancreas that brings sugar from our blood into the tissues where it can be used as energy for our cells. Individuals with diabetes either cannot make insulin, or their insulin doesn’t work as well (also known as insulin resistance). That’s why insulin can be a life-saving treatment to control blood sugar. It must be monitored closely – too much or too little can cause problems. The Missouri Poison Center receives many calls about people accidentally giving themselves the wrong insulin or too much insulin. 

It is very important to call 1-800-222-1222 right away because our expert advice can keep you or your loved one safe, healthy, and out of the emergency room. Our recommendations differ depending on the type of insulin: rapid-acting, intermediate-acting, long-acting, or a combination of insulins. One thing is for sure, we will ask you to monitor your blood sugar closely and may recommend certain types of foods or beverages to keep it within the right range to prevent hypoglycemia (low blood sugar). The first warning signs of low blood sugar include: shakiness, anxiety, sweating, hunger headache. If not corrected, it can lead to dangerous symptoms of confusion, difficulty speaking, stumbling, or even coma. *If someone has tried to harm themselves with insulin, it is a medical emergency that needs to be handled in the hospital immediately.*

METFORMIN DOESN’T LOWER BLOOD SUGAR IN DOSING MISHAPS OVERDOSE

This statement might come as a surprise to many people who take metformin to control blood sugar. Of course, over time, metformin lowers a patient’s blood sugar, but that’s usually not what we are watching for when we receive calls about this medicine. The Missouri Poison Center has taken hundreds of calls about dosing mistakes and even children getting into metformin. The fact remains, metformin doesn’t cause a rapid drop in blood sugar in these cases, because it just doesn’t affect the body in that way. Metformin decreases the absorption of glucose (sugar) from food in the intestines, lowers the amount of glucose (sugar) made by the liver, and it also helps insulin work better in the tissues of our body. Notice, it works more indirectly to lower blood sugar and does not directly increase the release of insulin. So, what symptoms might occur after accidental poisonings or dosing mistakes? Common symptoms include upset stomach, vomiting, gas, and diarrhea. Larger overdoses and/or taking the medicine with significant kidney disease can cause serious symptoms such as lactic acidosis.

GLIPIZIDE, GLYBURIDE, & GLIMEPIRIDE CAN BE DANGEROUS ESPECIALLY IN CHILDREN

These medications are called sulfonylureas, which is a complicated name for a class of drugs that lowers blood sugar directly by increasing the release of insulin from the pancreas. Because of this, glipizide (also known as Glucotrol®), glyburide, and glimepiride can cause a quick drop in blood sugar following a poisoning or dosing mistake, especially in young children. Signs of low blood sugar are the same as those mentioned in the insulin section above (shakiness, anxiety, sweating, hunger headache). If not addressed quickly, these poisonings can be dangerous, so always call the poison center right away! Some of these medications have a long duration of activity in the body, so symptoms can last a long period of time (24 hours or more).

“INCRETINS” MAY CAUSE NAUSEA AND VOMITING

A newer class of medications for diabetes are the Glucagon-Like Peptide-1 (GLP-1) agonists. They are also called “incretin mimetics” because they copy or “mimic” natural hormones in our body to help lower blood sugar over time. These medications end in “-glutide” such as exenatide (Byetta® or Bydureon®), dulaglutide (Trulicity®), and liraglutide (Victoza®). The majority are administered by subcutaneous injection with a pen-shaped device. Some are given once daily, while others are given once weekly. This can be confusing and sometimes we receive calls where a once weekly injection was given once daily by mistake. GLP-1 agonists cause stomach upset, nausea, and vomiting but onset may be delayed 12-48 hours. Often, we can monitor these symptoms at home to avoid an unnecessary emergency room visit.

A FEW OTHER FACTS TO MENTION

While we cannot write about every medication for diabetes, there are a few more drugs that have side effects worth discussing. Each of these do not usually cause problems or lower blood sugar with dosing mistakes or accidental poisonings.

  • SGLT 2 Inhibitors (Sodium-Glucose Cotransporter-2) all end in “-gliflozin” such as canagliflozin (Invokana®) and dapagliflozin (Farxiga®). These medicines cause more sugar to be eliminated in the urine. Side effects include dehydration, low blood pressure, increased urinary tract infections and yeast infections.
  • DPP-4 Inhibitors (Di-Peptidyl Peptidase-4) all end in “-gliptin” such as sitagliptin (Januvia®) and linagliptin (Tradjenta®). They are well tolerated, meaning they do not have many side effects, even in a poisoning.
  • “Glitazones” such as pioglitazone (Actos®) and rosiglitazone (Avandia®) have a side effect of heart failure due to increased water retention and may increase the risk for heart attacks.

For any questions or concerns about any medications, call the Poison Help line at 1-800-222-1222. Specially trained nurses and pharmacists are available 24/7/365 to answer your questions. The service is free and confidential.

print

Share this Post